Meditation-Induced PsychosisKuijpers H.J.H.a · van der Heijden F.M.M.A.a · Tuinier S.a · Verhoeven W.M.A.a, b
aVincent van Gogh Institute for Psychiatry, Venray, and bErasmus University Medical Centre, Department of Psychiatry, Rotterdam, The Netherlands
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Background:Meditation is a self-regulatory psychological strategy that is frequently applied in Western as well as non-Western countries for different purposes; little is known about adverse events. Sampling and Methods: A male patient is described who developed an acute and transient psychosis with polymorphic symptomatology after meditating. A literature search for psychotic states related to meditation was carried out on PubMed, Embase and PsycInfo. Results: In the case presented a diagnosis of acute polymorphic psychotic disorder was made. Other case reports dealt with either a relapse of a pre-existent psychotic disorder or with a brief psychotic reaction in patients without a psychiatric history. Conclusion:Meditation can act as a stressor in vulnerable patients who may develop a transient psychosis with polymorphic symptomatology. The syndrome is not culture bound but sometimes classified in culture-bound taxonomies like Qi-gong Psychotic Reaction.
© 2007 S. Karger AG, Basel
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.